Geometric & Functional Analysis GAFA

, Volume 3, Issue 6, pp 564–631 | Cite as

Reimann surfaces with shortest geodesic of maximal length

  • P. Schmutz


I describe Riemann surfaces of constant curvature −1 with the property that the length of its shortest simple closed geodesic is maximal with respect to an open neighborhood in the corresponding Teichmüller space. I give examples of such surfaces. In particular, examples are presented which are modelled upon (Euclidean) polyhedra. This problem is a non-Euclidean analogue of the well known best lattice sphere packing problem.


Riemann Surface Maximal Length Open Neighborhood Constant Curvature Packing Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A]R.D.M. Accola, On the number of automorphisms of a closed Riemann surface, Trans. A.M.S. 131 (1968), 398–408.Google Scholar
  2. [B1]C. Bavard, Inégalités isosystoliques conformes pour la bouteille de Klein, Geometriae Dedicata 27 (1988), 349–355.Google Scholar
  3. [B2]C. Bavard, La systole des surfaces hyperelliptiques, Prépubl. no 71 ENS Lyon (1992).Google Scholar
  4. [BeMaSi]A.-M. Bergé, J. Martinet, F. Siegrist, Une généralisation de l'algorithme de Voronoï pour les formes quadratiques, Astérisque 209 (1992), 137–158.Google Scholar
  5. [Ber]M. Berger, Lectures on Geodesics in Riemannian Geometry, Tata Institute, Bombay (1965).Google Scholar
  6. [Bers1]L. Bers, Nielsen extensions of Riemann surfaces, Ann. Aca. Scient. Fennicae, Series A.I.Mathematica Vol. 2 (1976), 29–34.Google Scholar
  7. [Bers2]L. Bers, Spaces of degenerating Riemann surfaces, in “Discontinuous Groups and Riemann Surfaces’, Princeton Univ. Press, Princeton (1974), 43–55.Google Scholar
  8. [Br]H.R. Brahana, Regular maps and their groups, Amer. J. of Math. 48 (1927), 268–284.Google Scholar
  9. [Bro]R. Brooks, Some relations between spectral geometry and number theory, Preprint.Google Scholar
  10. [Bu]P. Buser, Geometry and Spectra of Compact Riemann Surfaces, Birkhäuser Basel-Boston-New York 1992.Google Scholar
  11. [BuS]P. Buser, P. Sarnak, On the period matrix of a Riemann surface of large genus, Preprint 1992.Google Scholar
  12. [C]E. Calabi, Isosystolic Problems, Math. Forschungsinstitut Oberwolfach, Tagungsbericht 22 (1991).Google Scholar
  13. [CoSl]J. Conway, N. Sloane, Sphere packings, lattices and groups, Springer Berlin Heidelberg New York Tokyo 1988.Google Scholar
  14. [CoxMo]H.S.M. Coxeter, W.O.J. Moser, Generators and Relations for Discrete Groups, Springer Berlin-New York 1965.Google Scholar
  15. [F]L. Fejes Tóth, Regular Figures, Pergamon Press Oxford (1964).Google Scholar
  16. [G]M. Gromov, Filling Riemannian manifolds, J. Differential Geometry 18 (1983), 1–147.Google Scholar
  17. [J1]F.W. Jenny, Ueber das Spektrum des Laplace-Operators auf einer Schar kompakter Riemannscher Flächen, Dissertation. Basel 1981.Google Scholar
  18. [J2]F.W. Jenny, Ueber den ersten Eigenwert des Laplace-Operators auf ausgewählten Beispielen kompakter Riemannscher Flächen, Comment. Math. Helvetici 59 (1984), 193–203.Google Scholar
  19. [K1]S. Kerckhoff, The Nielsen realization problem, Annals of Math. 117 (1983), 235–265.Google Scholar
  20. [K2]S. Kerckhoff, Earthquakes are analytic, Comment. Math. Helvetici 60 (1985), 17–30.Google Scholar
  21. [K3]S. Kerckhoff, Lines of minima in Teichmüller space, Duke Math. J. 65 (1992), 187–213.Google Scholar
  22. [KiKu]H. Kimura, A. Kuribayashi, Automorphism groups of compact Riemann surfaces of genus five, J. of Algebra 134 (1990), 80–103.Google Scholar
  23. [KuKur]A. Kuribayashi, I. Kuribayashi, Automorphism groups of compact Riemann surfaces of genera three and four, J. of Pure and Applied Algebra 65 (1990), 277–292.Google Scholar
  24. [Kur]I. Kuribayashi, On an algebraization of the Riemann-Hurwitz relation, Kodai Math. J. 7 (1984), 222–237.Google Scholar
  25. [M]C. Maclachlan, A bound for the number of automorphisms of a Compact Riemann Surface, J. London Math. Soc. 44 (1969), 265–272.Google Scholar
  26. [Mu]D. Mumford, A remark on Mahler's compactness theorem, Proc. AMS 28 (1971), 289–294.Google Scholar
  27. [N]M. Näätänen, Regularn-Gons and Fuchsian Groups, Ann. Aca. Scient. Fennicae, Series A.I.Mathematica 7 (1982), 291–300.Google Scholar
  28. [Ni]J. Nielsen, Collected Papers, vol. 2, Birkhäuser, Basel-Boston-New York 1986.Google Scholar
  29. [Sc1]P. Schmutz, Die Parametrisierung des Teichmüllerraumes durch geodätische Längenfunktionen, Comment. Math. Helvetici 68 (1993), 278–288.Google Scholar
  30. [Sc2]P. Schmutz, Congruence subgroups and maximal Riemann surfaces, to appear in The Journal of Geometric Analysis.Google Scholar
  31. [T]W.P. Thurston, Earthquakes in two-dimensional hyperbolic geometry, in “Low-dimensional Topology and Kleinian Groups, Warwick and Durham, 1984” (D.B.A. Epstein, ed.), London Math. Soc. Lecture Note Ser. 112, Cambridge Univ. Press, Cambridge, 1986, 91–112.Google Scholar
  32. [V]G. Voronoï, Sur quelques propriétés des formes quadratiques positives parfaites, J. reine angew. Math. 133 (1908), 97–178.Google Scholar
  33. [W]S. Wolpert, Geodesic Length Functions and the Nielsen Problem, J. Differential Geometry 25 (1987), 275–296.Google Scholar

Copyright information

© Birkhäuser Verlag 1993

Authors and Affiliations

  • P. Schmutz
    • 1
  1. 1.Mathematisches InstitutETH-ZentrumZürichSwitzerland

Personalised recommendations